Alert archive / Minnesota / Special Weather Statements in 2014

Special Weather Statement, NWS Twin Cities, MN

August 21, 2014Stevens County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 21, 2014, 12:52 AM CDT for Stevens County, Minnesota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2014, 12:52 AM CDT (05:52 UTC)
Expired
Aug 21, 2014, 1:45 AM CDT
In force
53 min
Issued by
NWS Twin Cities, MN

County Stevens County, MN

The radar

The Aberdeen radar (KABR), 184 km from the middle of the area, began a volume at 05:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 5.9 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2014-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 695 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2014-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
695 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
1296 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

655 
WWUS83 KMPX 210552
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1252 AM CDT THU AUG 21 2014

MNZ047-055-210645-
STEVENS-SWIFT-
1252 AM CDT THU AUG 21 2014

...HEAVY RAIN DEVELOPING OVER STEVENS AND SWIFT COUNTIES THROUGH 145
AM CDT...

AT 1250 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 7 MILES EAST OF CLINTON. THIS STORM WAS MOVING NORTHEAST
AT 30 MPH.

HAIL UP TO NICKEL SIZE...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CHOKIO.
  LAKE HATTIE.
  ALBERTA.
  MORRIS AIRPORT.
  MORRIS.
  HANCOCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...DO NOT DRIVE THROUGH FLOODED ROADWAYS. 

&&

LAT...LON 4576 9626 4577 9577 4551 9574 4541 9575
      4532 9613 4540 9613 4540 9624 4541 9626
TIME...MOT...LOC 0552Z 238DEG 28KT 4545 9629

$$

JRB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 20, 11:40 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 20, 11:40 PM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1140 PM CDT WED AUG 20 2014

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 239 PM CDT WED AUG 20 2014

HEAVY RAINFALL AND HEAT ARE OF CONCERN DURING THE SHORT TERM
FORECAST PERIOD.

THE MAIN CHANGES FROM THE PREVIOUS FORECAST WERE-
1/ TO SHIFT THE HEAVY RAINFALL THREAT EAST TO INCLUDE THE TWIN
CITIES METRO AREA 2/ TO SHIFT THE EXPECTED AREA FOR THUNDERSTORM
REDEVELOPMENT ON THURSDAY AFTERNOON SOUTH AND WEST TO INCLUDE THE
TWIN CITIES METRO AREA /AND LOCATIONS ALONG THE INTERSTATE 94
CORRIDOR/.

LOW LEVEL MOISTURE TRANSPORT WILL BLOSSOM ACROSS THE AREA THIS EVENING
AS A WARM FRONT LIFTS INTO THE REGION. PRECIPITABLE WATER VALUES WILL
RESPOND ACCORDINGLY AND SOAR TO OVER 200 PERCENT OF NORMAL /2+
INCHES/ BY 06Z THURSDAY. WHILE EASTWARD PROGRESSION OF THE CONVECTIVE
ACTIVITY COULD INITIALLY BE SLOWED DUE TO THE BLOCKING AFFECT OF
THE UPPER LOW OVER THE GREAT LAKES REGION...EVENTUALLY THE LOW LEVEL
JET WILL HELP PUSH THE CONVECTION EASTWARD TOWARD EAST CENTRAL
MINNESOTA DURING THE OVERNIGHT HOURS. WIDESPREAD PRECIPITATION
TOTALS IN THE 1-2 INCH RANGE ARE EXPECTED. THOSE TOTALS COULD
POTENTIALLY BE DOUBLED IN A NARROW AXIS ALONG AND JUST NORTH OF THE
WARM FRONT WHERE CELLS TRAIN AND REGENERATE AS THE LOW LEVEL JET
VEERS.

THE THURSDAY FORECAST HAS BECOME MORE CHALLENGING ON MULTIPLE
LEVELS. WHAT WAS ONCE WAS EXPECTED TO BE A DRY AFTERNOON FOR MUCH OF
THE MINNESOTA PORTION OF THE FORECAST AREA IS NOW LOOKING LESS
OPTIMISTIC. THE 12Z MODEL CONSENSUS POINTS TO AFTERNOON THUNDERSTORM
RE-DEVELOPMENT AS FAR SOUTH AS THE INTERSTATE 94 CORRIDOR /INCLUDING
THE TWIN CITIES METRO AREA/. HAVE INCLUDED HIGH CHANCE POPS FOR
THESE AREAS. IF THIS SCENARIO COMES TO FRUITION...THE HIGH
TEMPERATURE IN MINNEAPOLIS WOULD LIKELY NOT REACH 90 DEGREES...AND
HEAT INDICES WOULD NOT TOP OUT IN THE MID 90S. THERE IS SLIGHTLY
HIGHER CONFIDENCE IN HEAT INDICES FROM 95 TO 100 DEGREES ACROSS
SOUTH CENTRAL MINNESOTA WHERE CLEARING IS MORE LIKELY. HOWEVER...ALL
OF THIS HINGES ON WHERE THE BOUNDARIES LIE ON THURSDAY AND HOW FAR
NORTH/EAST THE MID LEVEL CAP BUILDS. WILL NEED TO MONITOR
CONVECTIVE/CLOUD TRENDS AND MAKE A GAME TIME DECISION ON WHETHER A HEAT
ADVISORY WILL BE NEEDED.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 239 PM CDT WED AUG 20 2014

DIFFICULT FORECAST IN THE LONG TERM AS MODEL TRENDS HAVE SLOWED
THE DEVELOPMENT AND MOVEMENT OF THE WESTERN CONUS TROUGH.

CONDITIONAL THUNDER THREAT WILL CONTINUE INTO THURSDAY EVENING AS
MODELS CONTINUE TO INDICATE SOME REDEVELOPMENT ALONG THE WARM FRONT/
CONVECTIVE OUTFLOWS FROM THE WEDNESDAY NIGHT MCS. WILL HAVE TO
HOLD ONTO SOME CHANCE POPS FOR THIS OVER MAINLY THE EASTERN
CWA. EXPECTING WARM MID LEVEL TEMPERATURES AND SUBSIDENCE BEHIND
SHORT WAVE TO PRECLUDE DEVELOPMENT FARTHER TO THE WEST. SEVERE
POTENTIAL EXISTS AS WELL...WITH HAIL...STRONG WINDS POSSIBLE...IF
THE ACTIVITY MATERIALIZES.

THE NEXT SIGNIFICANT THREAT OF THUNDER/HEAVY RAIN RETURNS MAINLY
LATER SATURDAY TO THE SOUTHWEST AND SPREADING ACROSS MOST OF THE
AREA SATURDAY NIGHT INTO SUNDAY. CYCLOGENESIS OCCURS OVER KANSAS/DAKOTAS
REGION INTO SUNDAY AND THE SURFACE LOW LIFTS NORTHEAST ACROSS
WESTERN MN. THE TROUGH TO THE WEST BECOMES NEGATIVELY TILTED
DURING THIS PERIOD...AND TAKES MOST OF THE ENERGY NORTHEAST AND IS
FASTER WITH COLD FRONTAL PASSAGE SUNDAY NIGHT. THE FRONT SLOWS TO
THE EAST AND BECOMES NEARLY STATIONARY THROUGH MIDWEEK AS THE
WESTERN CONUS TROUGH LAGS A BIT. THIS WILL MAINTAIN A SOUTHWEST
FLOW ALOFT OVER THE EASTERN CWA INTO EARLY NEXT WEEK. MODEL
UNCERTAINTY REMAINS DURING THIS PERIOD AND WILL KEEP THE HIGHER
PROBABILITIES TO THE EAST AND SOUTH TUESDAY AND WEDNESDAY. WE
SHOULD SEE SOME COOLING TO THE AREA...WITH HIGHS EXPECTED TO TRAIL BACK
INTO THE 70S IN THE WAKE OF MONDAYS COLD FRONT. THIS HAS BEEN
FORECAST BY SOME LONGER TERM ENSEMBLE MODEL FORECASTS FOR THE LAST
WEEK OR SO. THIS SHOULD PROMOTE A DRY PERIOD...WITH THE BEST
CHANCE OF THIS OCCURRING MONDAY INTO TUESDAY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1127 PM CDT WED AUG 20 2014

THE MAIN CONCERN CONTINUES TO BE TIMING OF THE HEAVIEST
RAINFALL/TSRA DURING THE NEXT 6 HRS WITH TSRA/SHRA ALREADY
DEVELOPING ACROSS FAR EASTERN SD AND WC MN AS OF 430Z. THESE
STORMS WERE DEVELOPING ON THE NOSE OF THE LLJ WHICH IS PROGGED TO
CONTINUE OVERNIGHT AND VEER MORE SW WITH THE BULK OF THE SHRA/TSRA
MOVING FROM THE EAST EARLY...THEN MORE SE ACROSS SOUTHERN MN THRU
MID MORNING. PREVIOUS TAFS WERE MODIFIED FOR SOME TIMING
DIFFERENCES...BUT AGAIN ANY HEAVY RAINFALL WILL BE SHORT LIVED
WITH PREVAILING VSBYS ARND 3-5 SM WITH AN OCCASIONAL 1/2 TO 2 SM
IN +TSRA/+SHRA THRU 15Z. CIGS WILL BE MORE OF A REFLECTION OF
HEAVIER RAINFALL RATES...WITH SOME LOWERING DURING THE TYPICAL
MORNING HRS FROM 10-15Z...WITH CIGS LIFTING BY 15-18Z TO VFR. MORE
SHRA/TSRA WILL BE POSSIBLE DURING THE AFTN ACROSS WC WI...BUT
TIMING AND COVERAGE IS TOO LOW FOR CONTINUING VCSH/VCTS DURING THE
AFTN. WINDS WILL BE GENERALLY FROM THE SE/S OVERNIGHT...THEN MORE
S/SW THURSDAY MORNING...BEFORE BECOMING LIGHT AND VARIABLE DURING
THE LATE AFTN/EVENING.

KMSP...

BASED ON THE LATEST SHORT TERM MODEL INFORMATION...THE BEST TIME
FRAME FOR SHRA/TSRA TO AFFECT KMSP WILL OCCUR AFT 8Z...WITH 10-14Z
THE BEST TIME FRAME OF HEAVY RAINFALL WITH IFR CONDS. A GRADUAL
IMPROVEMENT IS EXPECTED BETWEEN 15-18Z WITH VFR CONDS EXPECTED BY
THE AFTN. WINDS WILL BE GENERALLY FROM THE E/ESE OVERNIGHT...THEN
MORE SE/S THURSDAY MORNING...WITH A SHIFT TO THE SW/W IN THE AFTN
BEFORE BECOMING LIGHT AND VARIABLE IN THE EVENING.

/OUTLOOK FOR KMSP/

FRI...VFR WITH MVFR/TSRA LATE. WINDS NE AT 10 KTS.
SAT...MVFR WITH IFR/+TSRA POSSIBLE. WINDS E AT 10G15 KTS.
SUN...VFR WITH MVFR/TSRA POSSIBLE. WINDS NW 10 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...LS
LONG TERM...DWE
AVIATION...JLT
Hazardous weather outlook, Aug 20, 7:51 PM CDT, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
751 PM CDT WED AUG 20 2014

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
220100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
751 PM CDT WED AUG 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS WILL OCCUR OVERNIGHT WITH SOME STRONG
OR SEVERE STORMS...PARTICULARLY OVER SOUTHWESTERN MINNESOTA. ALL
STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND LOCALIZED FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HEAT INDICES WILL REACH 95 TO 100 DEGREES OVER PARTS OF CENTRAL
AND SOUTH CENTRAL MINNESOTA ON THURSDAY AFTERNOON...GENERALLY
FROM THE TWIN CITIES SOUTH TO THE IOWA BORDER AND WEST TO THE
SOUTH DAKOTA BORDER.

PERIODS OF THUNDERSTORMS ARE EXPECTED FROM THURSDAY THROUGH
TUESDAY...WITH THE HIGHEST CHANCES THURSDAY MORNING ACROSS EAST
CENTRAL MINNESOTA AND WESTERN WISCONSIN...AND AREA WIDE SATURDAY
AND SATURDAY NIGHT. THE THREAT FOR HEAVY RAIN AND LOCALIZED FLASH
FLOODING WILL ACCOMPANY THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT ACROSS
SOUTHWESTERN MINNESOTA.

JLT

In the hours before

Special weather statement, Aug 21, 12:24 AM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1224 AM CDT THU AUG 21 2014

MNZ054-210600-
LAC QUI PARLE-
1224 AM CDT THU AUG 21 2014

...THUNDERSTORMS DEVELOPING OVER LAC QUI PARLE COUNTY THROUGH 100 AM
CDT...

AT 1218 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 9 MILES SOUTHWEST OF MADISON...OR 11 MILES NORTHEAST OF
GARY. THIS STORM WAS MOVING NORTHEAST AT 40 MPH.

HAIL UP TO NICKEL SIZE...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  FLORIDA CREEK WILDLIFE MANAGEMENT AREA.
  MADISON AIRPORT.
  CERRO GORDO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4517 9609 4516 9605 4504 9590 4483 9624
      4490 9638
TIME...MOT...LOC 0524Z 223DEG 34KT 4494 9622

JRB
Special weather statement, Aug 21, 12:52 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1252 AM CDT THU AUG 21 2014

MNZ047-055-210645-
STEVENS-SWIFT-
1252 AM CDT THU AUG 21 2014

...HEAVY RAIN DEVELOPING OVER STEVENS AND SWIFT COUNTIES THROUGH 145
AM CDT...

AT 1250 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 7 MILES EAST OF CLINTON. THIS STORM WAS MOVING NORTHEAST
AT 30 MPH.

HAIL UP TO NICKEL SIZE...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CHOKIO.
  LAKE HATTIE.
  ALBERTA.
  MORRIS AIRPORT.
  MORRIS.
  HANCOCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...DO NOT DRIVE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4576 9626 4577 9577 4551 9574 4541 9575
      4532 9613 4540 9613 4540 9624 4541 9626
TIME...MOT...LOC 0552Z 238DEG 28KT 4545 9629

JRB

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 12:24 AM CDTSpecial Weather StatementMPXLac qui Parle36 min
Aug 21, 2:01 AM CDTAreal Flood WarningMPXStevens, Swift6 hr
Aug 21, 2:33 AM CDTFlash Flood WatchMPXAnoka, Blue Earth, Carver, Chippewa, Dakota, Douglas and 21 more4 hr
Aug 21, 2:50 AM CDTSpecial Weather StatementMPXBrown, Martin, Watonwan85 min
Aug 21, 3:07 AM CDTSpecial Weather StatementMPXChippewa, Kandiyohi, Pope, Swift83 min
Aug 21, 3:53 AM CDTAreal Flood WarningMPXBrown, Watonwan5 hr
Aug 21, 4:20 AM CDTSevere Thunderstorm WarningMPXMartin40 min
Aug 21, 4:31 AM CDTSpecial Weather StatementMPXBlue Earth, Nicollet59 min
Aug 21, 4:47 AM CDTSevere Thunderstorm WarningMPXFaribault43 min
Aug 21, 5:10 AM CDTSevere Thunderstorm WarningMPXBlue Earth, Faribault, Waseca50 min
Aug 21, 7:16 AM CDTHeat AdvisoryMPXBlue Earth, Brown, Carver, Dakota, Faribault, Freeborn and 14 more13 hr
Aug 21, 6:20 PM CDTSpecial Weather StatementMPXWatonwan25 min

Nearby

Special Weather Statements in Minnesota, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.